Illinois, 2012

Hail and Damaging Winds in Illinois, September 7, 2012

September 7, 2012 · NWS ILX · 16 events in 8 counties and zones

Low pressure tracked from the Plains into north-central Illinois on September 7th. A cold front trailing southward from the low triggered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracked from the Plains into north-central Illinois on September 7th. A cold front trailing southward from the low triggered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and evening. Many of the storms produced damaging wind gusts of 60 to 70 mph and hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 11:47 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 7, 11:47 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1247 PM CDT FRI SEP 7 2012

.DISCUSSION...
ISSUED 1059 AM CDT FRI SEP 7 2012
MCS MOVING THROUGH THE NORTHERN HALF OF CENTRAL ILLINOIS...ALONG
WITH SOME SCT TS ACTIVITY ALONG AND IN ADVANCE OF THE FRONT MOVING
ACROSS THE ILLINOIS RIVER VALLEY. FORECAST LOOKS ON
TRACK...UPDATING FOR MORNING WORDING AND FOR HRLY TEMPS. COOLER
AND RAIN CHANCES EXPECTED THROUGH THE AFTERNOON. SEVERE WEATHER
THREAT CONTINUES WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING
WINDS.

&&

.AVIATION...
ISSUED 1236 PM CDT FRI SEP 7 2012
NOT MUCH OF A SHIFT IN THE FORECAST...TSRA AHEAD OF THE
APPROACHING FRONT...ANOTHER CHANCE WITH THE BOUNDARY THIS
AFTERNOON. ACTUAL COVERAGE OF STORMS LATER LIKELY TO BE AFFECTED
SOMEWHAT BY ATMOS TURN OVER...AND KEEPING TO THE VCTS IN MANY
LOCATION. ANOTHER CONCERN WITH ALL OF THE LLVL MOISTURE THAT IS
NOW IN PLACE FROM THE RAINS IS THAT IF THE WINDS DO NOT STAY UP IN
THE OVERNIGHT HOURS...THE TERMINALS COULD SEE SOME REDUCED VIS IN
THE EARLY MORNING HOURS. FOR NOW...MVFR IN THE TAFS...AND WILL
HAVE TO KEEP AN EYE ON THE TIMING OF THE FRONT AS WELL. VARIABLE
WINDS WITH THE STORMS THIS AFTERNOON...BECOMING MORE NWRLY AFTER
THE FROPA THIS AFTERNOON AND THIS EVENING.

HJS
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT FRI SEP 7 2012

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

ANOTHER ROUND OF WIDESPREAD HEAVY RAINS EXPECTED OVER CENTRAL AND
SE IL TODAY INTO THIS EVENING WITH 1-1.5 INCHES EXPECTED AND
HIGHEST AMOUNTS IN SE IL. FLASH FLOOD GUIDANCE VALUES ARE AROUND 2
INCHES PER HOUR AND 2.5-3.5 INCHES PER 6 HOURS SO STILL FAIRLY
HIGH SO WILL NOT NEED A FLASH FLOOD WATCH AND STILL IN A D1-D2
DROUGHT. SO THIS WILL BE BENEFICIAL RAINS TO MUCH OF AREA. SPC HAS
SLIGHT RISK OF SEVERE STORMS SE OF I-55 THIS AFTERNOON AND EARLY
EVENING WITH 30% RISK OF DAMAGING WIND GUSTS...15% RISK OF LARGE
HAIL AND 2-5% RISK OF TORNADOES. AIRMASS QUITE UNSTABLE OVER THIS
AREA THIS AFTERNOON WITH MLCAPES OF 3000-3500 J/KG AND MODERATE
WIND SHEAR AND A STRENGTHENING COLD FRONT PLOWING SE THROUGH
CENTRAL IL AND EXITING SE IL BY MID EVENING. MCS OVER EASTERN IA
INTO FAR NW IL SHOULD TRACK ESE INTO THE IL RIVER VALLEY EARLY
THIS MORNING AND INTO CENTRAL IL LATER THIS MORNING. BUT MAIN SHOW
WILL BE THIS AFTERNOON AND EARLY EVENING. HIGHS TRICKY TODAY
DEPENDING ON AMOUNT OF CLOUD COVER AND CONVECTION. HAVE UPPER 70S
NW OF THE IL RIVER AND UPPER 80S IN FAR SE IL NEAR THE WABASH RIVER.

CONVECTION CHANCES DIMINISH FROM NW TO SE BEHIND THE COLD FRONT
DURING TONIGHT AND THEN DRY WEATHER EXPECTED THIS WEEKEND WITH
MUCH COOLER TEMPS WITH HIGHS IN THE LOWER 70S SAT AND IN THE MID
70S SUNDAY. BELOW NORMAL TEMPS DUE TO STRONG UPPER LEVEL TROF OVER
THE EASTERN STATES WHICH PULLS AWAY FROM IL DURING EARLY NEXT WORK
WEEK.

LONG TERM...MONDAY THROUGH THURSDAY NIGHT

QUIET WEATHER GENERALLY EXPECTED DURING EARLY AND MIDDLE PART OF
NEXT WEEK ALONG WITH BELOW NORMAL TEMPS EARLY IN THE WEEK WARMING
TO ABOVE NORMAL BY TUE/WED. EXTENDED MODELS LIKE THE GFS AND ECMWF
ARE SIMILAR IN SHOWING A STRONG UPPER LEVEL RIDGE BUILDING INTO
THE MID MS VALLEY BY TUE AND SURFACE HIGH PRESSURE DRIFTING INTO
THE EASTERN STATES WITH A SOUTHERLY FLOW OF WARMER AND GRADUALLY
MORE HUMID AIR RETURNING TO IL BY THE MIDDLE OF NEXT WEEK. A
NORTHERN STREAM SHORT WAVE BRINGS A WEAKENING FRONT SE INTO IL
NEXT THU AND GFS IS MORE AGGRESSIVE WITH QPF FIELDS AS USUAL WHILE
ECMWF KEEPS CENTRAL/SE IL DRY NEXT WEEK. WILL TONE DOWN ALLBLEND
POPS A BIT WITH JUST SLIGHT CHANCES OF CONVECTION OVER THE IL
RIVER VALLEY NEXT THU AND THU NIGHT.

KH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 10:45 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT FRI SEP 7 2012

ILZ027>031-036>038-040>043-047>050-081100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1145 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AHEAD OF A
COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...BUT
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-051>057-061>063-066>068-071>073-081100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SANGAMON-SHELBY-VERMILION-
1145 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AHEAD OF A
COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO
EARLY EVENING...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING...MAINLY
BETWEEN 4 PM AND 9 PM.

HJS

In the hours before

Special weather statement, Sep 7, 8:14 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
914 AM CDT FRI SEP 7 2012

ILZ037-038-042-043-071500-
DE WITT-LOGAN-MCLEAN-TAZEWELL-
914 AM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...SOUTHEASTERN
TAZEWELL...SOUTHWESTERN MCLEAN AND WESTERN DE WITT COUNTIES UNTIL
1000 AM CDT...

AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TREMONT TO SAN
JOSE...MOVING SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  HOPEDALE...
  EMDEN...
  MINIER...
  HARTSBURG...
  ARMINGTON...
  ATLANTA...

OTHER LOCATIONS AFFECTED INCLUDE...DILLON AND LAWNDALE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4038 8915 4014 8914 4028 8960 4032 8961
      4032 8972 4035 8972 4061 8954
TIME...MOT...LOC 1414Z 297DEG 31KT 4049 8948 4032 8961

BARKER
Special weather statement, Sep 7, 8:48 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT FRI SEP 7 2012

ILZ040-047-071530-
CASS-SCHUYLER-
948 AM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASS AND SOUTHERN SCHUYLER
COUNTIES UNTIL 1030 AM CDT...

AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BEARDSTOWN...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  BEARDSTOWN...
  BLUFF SPRINGS...
  ARENZVILLE...
  VIRGINIA...
  CHANDLERVILLE...
  ASHLAND...

OTHER LOCATIONS AFFECTED INCLUDE...FREDERICK...PHILADELPHIA AND
NEWMANSVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4009 9030 4005 9027 4006 9026 4005 9020
      4006 9014 4008 9011 4008 9009 4010 9006
      4011 9000 3989 9000 3988 9058 3992 9054
      3998 9052 3997 9059 4003 9064 4006 9064
TIME...MOT...LOC 1448Z 266DEG 31KT 3997 9051

BARKER
Local storm report, Sep 7, 10:00 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             PEKIN                   40.57N 89.63W
09/07/2012  M1.00 INCH       TAZEWELL           IL   EMERGENCY MNGR

            RANGED FROM .75 TO 1 INCH

&&

AUTEN
Special weather statement, Sep 7, 10:30 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT FRI SEP 7 2012

ILZ038-043>045-071730-
CHAMPAIGN-DE WITT-MCLEAN-PIATT-
1130 AM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE WITT...
NORTHEASTERN PIATT...NORTHERN CHAMPAIGN AND SOUTHEASTERN MCLEAN
COUNTIES UNTIL 1230 PM CDT...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FARMER CITY...OR 14 MILES NORTHEAST OF
CLINTON...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  FARMER CITY...
  MANSFIELD...
  LAKE OF THE WOODS...
  MAHOMET...
  FISHER...
  THOMASBORO...

OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD AND
ROYAL.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4039 8795 4018 8795 4020 8881 4040 8873
TIME...MOT...LOC 1630Z 268DEG 32KT 4024 8867

BARKER

The radar

The Lincoln radar (KILX), 115 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Champaign

When
September 7, 1:08 PM CST to 1:09 PM CST
Where
Champaign County, 5 mi SE of Sidney
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.969, -88.003

Hail, Vermilion

When
September 7, 1:30 PM CST to 1:31 PM CST
Where
Vermilion County, Sidell
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.920, -87.820

Hail, Vermilion

When
September 7, 1:43 PM CST to 1:44 PM CST
Where
Vermilion County, Indianola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.930, -87.730

Hail, Vermilion

When
September 7, 1:45 PM CST to 1:46 PM CST
Where
Vermilion County, Ridge Farm
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.900, -87.650

Hail, Vermilion

When
September 7, 1:53 PM CST to 1:54 PM CST
Where
Vermilion County, 2.12 mi E of Ridge Farm
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.900, -87.610

Thunderstorm Wind, Edgar

When
September 7, 5:03 PM CST to 5:08 PM CST
Where
Edgar County, Kansas
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.550, -87.930

A tree was blown down onto Highway 16 just east of Kansas.

Thunderstorm Wind, Coles

When
September 7, 5:05 PM CST to 5:10 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.480, -88.180

A tree was blown down across 14th Street in Charleston. Another tree fell onto Harrison Street.

Hail, Coles

When
September 7, 5:10 PM CST to 5:11 PM CST
Where
Coles County, Ashmore
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.530, -88.020

Thunderstorm Wind, Edgar

When
September 7, 5:15 PM CST to 5:20 PM CST
Where
Edgar County, 0.92 mi NNW of Kansas
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.561, -87.939

A tree was blown down onto Highway 49 just north of Kansas.

Thunderstorm Wind, Effingham

When
September 7, 5:31 PM CST to 5:36 PM CST
Where
Effingham County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.070, -88.750

Railroad crossing gates were torn off at 10th and Division Streets in Altamont. In addition, several trees and tree branches were blown down.

Thunderstorm Wind, Effingham

When
September 7, 5:37 PM CST to 5:42 PM CST
Where
Effingham County, Shumway
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.180, -88.650

A large tree was blown down on Highway 33 just east of Shumway.

Thunderstorm Wind, Clay

When
September 7, 6:03 PM CST to 6:08 PM CST
Where
Clay County, Louisville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.770, -88.500

A large tree was blown down in Louisville.

Thunderstorm Wind, Jasper

When
September 7, 6:10 PM CST to 6:15 PM CST
Where
Jasper County, Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.980, -88.170

Several tree branches were blown down in Newton.

Thunderstorm Wind, Richland

When
September 7, 6:25 PM CST to 6:30 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.730, -88.080

Power lines were blown down in Olney.

Thunderstorm Wind, Effingham

When
September 7, 6:25 PM CST to 6:30 PM CST
Where
Effingham County, Teutopolis
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.130, -88.470

Power lines were blown down in Teutopolis.

Thunderstorm Wind, Clay

When
September 7, 6:30 PM CST to 6:35 PM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.670, -88.480

A tree was blown down in Flora. In addition, numerous large tree limbs were knocked down around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411564, 411565, 411566, 411567, 411568, 411573, 411570, 411569, 411574, 411571, 411572, 411575, 411576, 411577, 411578, 411579.